An EKG Cardio Question - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 01-14-2011
cool_atomic's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 472
Threads: 29
Thanked 224 Times in 135 Posts
Reputation: 247
EKG An EKG Cardio Question

A 56 year old male presents to the emergency department with chest pains, nasuea and vomiting. His temperature is 37.2, blood pressure 110/70, heart rate 50, respirations 20, and oxygen saturation normal on room air. Physical examination reveals normal breath sounds, an S4 heart sound, and a regularly irregular rhythm. Laboratory studies reveal an elevated troponin I level. His ECG is below. What is the treatment for his heart rhythm?

A) Atropine
B) Adenosine
C) Emergency pacemaker placement
D) Observation
Reply With Quote Quick reply to this message
The above post was thanked by:
sara (01-14-2011), tkourkou (01-14-2011)



  #2  
Old 01-14-2011
cool_atomic's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 472
Threads: 29
Thanked 224 Times in 135 Posts
Reputation: 247
Default

come on people.... try answering....
Correct answer will be posted later!
Reply With Quote Quick reply to this message
  #3  
Old 01-14-2011
sophia-79's Avatar
USMLE Forums Newbie
 
Steps History: 1 + CK
Posts: 8
Threads: 1
Thanked 4 Times in 4 Posts
Reputation: 14
Default

this is symptomatic bradycardia due to myocardial infarction, pacing is the way to go with this poor guy.
Reply With Quote Quick reply to this message
 
  #4  
Old 01-14-2011
Haisook's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 752
Threads: 124
Thanked 615 Times in 265 Posts
Reputation: 635
Default

I think this is a Mobitz II heart block.
So answer is: C) Emergency pacemaker placement.
Reply With Quote Quick reply to this message
  #5  
Old 01-14-2011
Natalia's Avatar
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 1
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

I think this is Mobitz I AV block occurred after MI. Tactic - observation
Reply With Quote Quick reply to this message
  #6  
Old 01-14-2011
USMLE Forums Newbie
 
Steps History: Step 1 Only
Posts: 4
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Observation
Reply With Quote Quick reply to this message
  #7  
Old 01-14-2011
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 7
Threads: 2
Thanked 1 Time in 1 Post
Reputation: 11
Default

wenckebach Heart Block (observation)
Reply With Quote Quick reply to this message
  #8  
Old 01-14-2011
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 3
Threads: 1
Thanked 2 Times in 1 Post
Reputation: 12
Default

only observation.
Reply With Quote Quick reply to this message
  #9  
Old 01-14-2011
tkourkou's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 220
Threads: 35
Thanked 283 Times in 99 Posts
Reputation: 293
Default

His real problem is ST-elevation in leads I, II, aVF aka an inferior wall MI. Since this is not a life threatening arrhythmia we should observe it and treat the serious disease which is the infarction - and of course monitor 24h for V-fib.
__________________
No one has ever been killed from work
Reply With Quote Quick reply to this message
  #10  
Old 01-14-2011
cool_atomic's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 472
Threads: 29
Thanked 224 Times in 135 Posts
Reputation: 247
Default correct answer and explanation!

Answer: D - Observation

This patient is having an inferior wall ST segment elevation myocardial infarction (inferior STEMI) and his rhythm is second degree Type I AV nodal block (Wenkebach). This is a benign rhythm even in the setting of an MI. During an inferior STEMI, the vagus nerve is stimulated due to the proximity of the inferior wall and the diaphragm resulting in nausea, vomiting, and enhanced vagal tone to the heart. Vagal hypertonicity results in bradycardia and AV nodal blocks, frequently second degree Type I. Treating the inferior STEMI should relieve the vagal hypertonicity and restore AV nodal function, thus no emergency pacemaker would be needed. While atropine can be used to temporarily relieve the vagal hypertonicity, our patient is doing fine with no symptoms of bradycardia (which would be related to hypotension such as dizziness or syncope).

Remember than an inferior STEMI is usually due to a right coronary artery (RCA) occlusion and 80% of people are "right dominant" in their coronary anatomy. Dominance is determined by which coronary system (left or right) supplies the AV node. Thus, an RCA occlusion (causing an inferior STEMI) usually results in AV nodal ischemia as well as the vagal hypertonicity, thus acting synergistically to cause AV conduction problems.
Reply With Quote Quick reply to this message
The above post was thanked by:
b_o_dr2005 (01-14-2011), dr z (01-15-2011), healer2b (03-16-2011), Natalia (03-16-2011), omarm (01-14-2011), sinsinati (03-16-2011)
  #11  
Old 01-14-2011
USMLE Forums Scout
 
Steps History: 1 + CS
Posts: 15
Threads: 0
Thanked 13 Times in 6 Posts
Reputation: 23
Default Answer

Diagnosis is Mobitz Type 1 2nd Degree Heart Block.
Should be Observed.
Answer is D
Reply With Quote Quick reply to this message
  #12  
Old 03-16-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default

Thanks for useful explanation and the case!

Quote:
Originally Posted by cool_atomic View Post
Answer: D - Observation

This patient is having an inferior wall ST segment elevation myocardial infarction (inferior STEMI) and his rhythm is second degree Type I AV nodal block (Wenkebach). This is a benign rhythm even in the setting of an MI. During an inferior STEMI, the vagus nerve is stimulated due to the proximity of the inferior wall and the diaphragm resulting in nausea, vomiting, and enhanced vagal tone to the heart. Vagal hypertonicity results in bradycardia and AV nodal blocks, frequently second degree Type I. Treating the inferior STEMI should relieve the vagal hypertonicity and restore AV nodal function, thus no emergency pacemaker would be needed. While atropine can be used to temporarily relieve the vagal hypertonicity, our patient is doing fine with no symptoms of bradycardia (which would be related to hypotension such as dizziness or syncope).

Remember than an inferior STEMI is usually due to a right coronary artery (RCA) occlusion and 80% of people are "right dominant" in their coronary anatomy. Dominance is determined by which coronary system (left or right) supplies the AV node. Thus, an RCA occlusion (causing an inferior STEMI) usually results in AV nodal ischemia as well as the vagal hypertonicity, thus acting synergistically to cause AV conduction problems.
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
  #13  
Old 04-02-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 76
Threads: 10
Thanked 31 Times in 27 Posts
Reputation: 41
Default

yes observation
Reply With Quote Quick reply to this message
  #14  
Old 04-02-2012
USMLE Forums Scout
 
Steps History: 1 + CS
Posts: 11
Threads: 1
Thanked 1 Time in 1 Post
Reputation: 11
Default Nice One

Very good and typical question I've in practicing

Observation...

but also (In General with) with Inferior Wall MI / RCA don't you also give Fluids....???

Is the Patient Pre Load dependent?

Just a thought

Reply With Quote Quick reply to this message



Reply

Tags
Cardiology-, EKGs-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
question help: diabetic foot related question dezirablize USMLE Step 2 CK Forum 5 01-15-2015 02:42 PM
question - antidepressant and ekg abnormalities mtoi USMLE Step 1 Forum 2 10-30-2010 07:06 AM
CCB Effects on the EKG? Yallah USMLE Step 1 Forum 6 04-07-2010 10:47 PM
Delta and Osbourn Waves in the EKG rasheed USMLE Step 2 CK Bits & Pieces 1 03-22-2010 11:55 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)